South Dakota, 2023Tornadoes in South Dakota, May 6, 2023
May 6, 2023 · NWS ABR · 2 events in 2 counties and zones
A few compact thunderstorms developed along a warm front in eastern South Dakota. These low topped supercells tracked from just south of the Watertown area, towards Milbank and then on into western Minnesota between 430 and 630pm CDT before weakening.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few compact thunderstorms developed along a warm front in eastern South Dakota. These low topped supercells tracked from just south of the Watertown area, towards Milbank and then on into western Minnesota between 430 and 630pm CDT before weakening. Several storm chasers confirmed two tornado touchdowns with the strongest of these storms. These weak tornadoes passed through mostly open fields.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 6, 2:44 PM CST, 1 hour 17 minutes earlier.
Area forecast discussion, May 6, 2:44 PM CST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
344 PM CDT Sat May 6 2023
.SHORT TERM...(This Evening through Sunday Night)
Issued at 343 PM CDT Sat May 6 2023
Sfc low pressure remains centered across portions of south-east and
east-central SD at mid afternoon. The upper level shortwave
associated with this system continues to spiral over portions of
north central SD. Rain with embedded rumbles of thunder continue to
cover parts of the CWA from north central SD eastward into the James
Valley and portions of the Glacial Lakes and east-central SD. The
most significant rainfall from this system has fallen between the
James and Missouri Valley's in central and northeast SD where a half
inch to more than an inch has been reported. We'll continue to add
to some of these totals the remainder of this afternoon into a
portion of the evening. As anticipated, breaks in the clouds have
developed across our southwest and southeast zones this afternoon.
The next shortwave impulse across WY and southwest SD this afternoon
is touching off convection across western parts of SD this
afternoon. With the best instability positioned across our southwest
and southeast zones and some decent shear expected to be present in
our southwest, we anticipate a few scattered storms late this
afternoon into the evening across these zones. Some of the storms
could be on the stronger side with hail up to quarter size and
locally strong wind gusts. This activity is expected to wane during
the course of the early evening hours.
Low pressure is progged to slowly shift north out of northeast SD
later this evening and into eastern ND and northwest MN overnight.
Rain chances will gradually come to an end from southwest to
northeast basically from late this afternoon through this evening.
Partly to mostly cloudy skies are expected overnight with lows
falling back into the 40s to around 50. We'll have to watch for the
potential for some patchy fog toward early tomorrow morning with the
added llm now present, just depends on wind speeds. With weak
shortwave ridging overhead on Sunday along with its sfc ridge
reflexion, we should squeak out a mostly dry and mild day for most
of the CWA. Daytime readings should warm back into the 60s to low
70s. Sfc lee troughing across the Black Hills should lead to
afternoon convection developing off the higher terrain. Anticipate
that perhaps some of the this convection could reach our far western
zones by late afternoon into Sunday evening. This next wave
responsible for this activity will spread chances for showers and
storm chances farther east across the Missouri Valley and perhaps as
far east as the James Valley through early Monday.
.LONG TERM...(Monday through Saturday)
Issued at 343 PM CDT Sat May 6 2023
Precipitation in the extended looks pretty spotty until Wednesday
evening through Thursday evening when ensembles call for more
widespread chances of .5 inch. That said, there are some weak
forcing features in place prior to mid week. Late Monday
afternoon/evening a shortwave trough will move through and could
produce a few showers and thunderstorms especially in the northern
half of the forecast area. Upper ridging builds in on Thursday with
some scattered shortwaves aloft. There might be enough instability
in the afternoon to kick off a shower or two, but this looks to be
the driest time period for now. By Wednesday morning, a stacked lee
side low will develop and southeast flow ahead of the low will draw
up a moisture rich air mass that will slowly progress east into
Friday morning before losing definition but not general
instability.
Temperatures will be dependent on the upper level flow AND the sfc
precip timing/intensity. Warmer air will be available under the
ridge, but may not be realized on a day like Thursday when more
clouds and heavier rain are possible. Still, highs in the 70s will
be prevalent during the next week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1241 PM CDT Sat May 6 2023
Terminals KABR,KATY,KPIR,KMBG
MVFR to IFR cigs will continue to persist through the remainder of
this afternoon as chances for showers and embedded thunderstorms
continue. MVFR vsbys can also be expected, especially from KMBG
to KABR and KATY through this afternoon. Some heavier pockets of
rainfall will drive vsbys down to IFR at times. Improvements to
cigs/vsbys are expected by late this afternoon into early this
evening at KPIR and KMBG with VCTS or VCSH possible respectively.
The showers and storms will come to an end at KABR and KATY early
this evening. Expect VFR conditions to return to KPIR and KMBG
this evening with MVFR cigs hanging on at KABR and KATY into the
overnight.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&
SHORT TERM...Vipond
LONG TERM...Wise
AVIATION...Vipond
Hazardous weather outlook, May 6, 2:44 AM CST, 13 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
344 AM CDT Sat May 6 2023
MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-070845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
344 AM CDT Sat May 6 2023 /244 AM MDT Sat May 6 2023/
This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.
.DAY ONE...Today and tonight.
Thunderstorms can be expected today through tonight. While lightning
will be the main threat, some thunderstorms may produce half inch
hail and gusty winds. Locally heavy rainfall will be possible, mainly
over north central South Dakota.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.
SD
Tornado, Deuel
- When
- May 6, 4:01 PM CST to 4:02 PM CST
- Where
- Deuel County, 6.5 mi NNE of Goodwin
- Rating
- EF0
- Path length
- 0.01 mi
- Path width
- 10 yd
- Reported by
- Trained Spotter
- Coordinates
- 44.960, -96.760
A storm spotter posted photos of a rope tornado moving through pasture south of Strandburg.
Tornado, Grant
- When
- May 6, 4:25 PM CST to 4:30 PM CST
- Where
- Grant County, 0.85 mi NE of Labolt to 1.69 mi NE of Labolt
- Rating
- EF0
- Path length
- 0.85 mi
- Path width
- 10 yd
- Reported by
- Storm Chaser
- Coordinates
- 45.060, -96.670
A storm chaser posted photos of a rope tornado moving through pasture and an open field. The tornado may have clipped some trees as well before dissipating.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Maryland, May 6, 20231 death · 1 event
- Flood in Colorado, May 6, 20231 death · 1 event
- Tornadoes and Hail in Missouri, May 6 to 8, 2023EF2 · 46 events
- Hail in Nebraska, May 6 to 7, 2023$2.3 million · 2.5 in hail · 15 events
- Tornado and Damaging Winds in Louisiana, May 6 to 10, 20231 injured · $56,000 · EF1 · 3 events
- Hail and Damaging Wind in Indiana, May 6 to 7, 2023$150,000 · 3 in hail · 12 events
- Damaging Winds in Louisiana, May 6, 20231 injured · $56,000 · 56 kt wind · 21 events
- Tornado and Hail in Iowa, May 6 to 7, 2023EF1 · 35 events
- Flash Flood and Hail in Texas, May 6, 20233.25 in hail · 45 events
- Tornado and Flash Flooding in Texas, May 6 to 8, 2023$40,000 · EF0 · 9 events
- Flash Flood and Hail in Texas, May 6, 2023$20,000 · 1.75 in hail · 11 events
- Flash Flooding and Hail in Illinois, May 6 to 7, 2023$6,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1085713, 1085714.